Journal Browser Advanced Search Help
Journal Browser Advanced search HELP
Ann Clin Neurophysiol. 2017 Jan;19(1):40-45. English. Original Article. https://doi.org/10.14253/acn.2017.19.1.40
Lee JM , Shin JH , Park YE , Kim DS .
Department of Neurology, Research Institute for Convergence of Biomedical Science and Technology, Pusan National University Yangsan Hospital, Pusan National University School of Medicine, Yangsan, Korea. dskim@pusan.ac.kr
Department of Neurology, Pusan National University School of Medicine, Yangsan, Korea.
Abstract

BACKGROUND: Telbivudine is a nucleoside analogue used for the treatment of chronic hepatitis B, but it often develops mitochondrial toxicity leading to symptomatic myopathy. In this study, three patients with telbivudine induced myopathy were enrolled in order to investigate the nature and pathogenesis of mitochondrial toxicity caused by long-term use of telbivudine. METHODS: Clinical features, laboratory findings, muscle pathology, and quantitation of mitochondrial DNA were studied in three patients. RESULTS: Patients presented with progressive muscle weakness with high serum creatine kinase levels. Light microscopic findings of muscle pathology showed ragged red fibers that reacted strongly with succinate dehydrogenase stain, but negative for cytochrome c oxidase activities. Electron microscopy revealed abnormal mitochondrial accumulation with rod shaped inclusions. The quantitative peroxidase chain reaction showed a depletion of mitochondrial DNA in skeletal muscle of the patients. CONCLUSIONS: Nucleoside analogues including telbivudine are potent inhibitors of viral DNA polymerases. However, they are not specific for viral DNA and can disturb mitochondrial replication at the same time. All nucleotide analogues should be used with close clinical observation in order to avoid development of mitochondrial myopathy.

Copyright © 2019. Korean Association of Medical Journal Editors.